L -norm minimal control of the wave equation : on the weakness of the bang-bang principle
ESAIM: Control, Optimisation and Calculus of Variations, Tome 14 (2008) no. 2, pp. 254-283.

For optimal control problems with ordinary differential equations where the L -norm of the control is minimized, often bang-bang principles hold. For systems that are governed by a hyperbolic partial differential equation, the situation is different: even if a weak form of the bang-bang principle still holds for the wave equation, it implies no restriction on the form of the optimal control. To illustrate that for the Dirichlet boundary control of the wave equation in general not even feasible controls of bang-bang type exist, we examine the states that can be reached by bang-bang-off controls, that is controls that are allowed to attain only three values: Their maximum and minimum values and the value zero. We show that for certain control times, the difference between the initial and the terminal state can only attain a finite number of values. For the problems of optimal exact and approximate boundary control of the wave equation where the L -norm of the control is minimized, we introduce dual problems and present the weak form of a bang-bang principle, that states that the values of L -norm minimal controls are constrained by the sign of the dual solutions. Since these dual solutions are in general given as measures, this is no restriction on the form of the control function: the dual solution may have a finite support, and when the dual solution vanishes, the control is allowed to attain all values from the interval between the two extremal control values.

DOI : https://doi.org/10.1051/cocv:2007044
Classification : 49K20,  35L05
Mots clés : optimal control of pdes, optimal boundary control, wave equation, bang-bang, bang-bang-off, dual problem, dual solutions, L , measures
@article{COCV_2008__14_2_254_0,
     author = {Leugering, Gunter and Gugat, Martin},
     title = {$L^\infty $-norm minimal control of the wave equation : on the weakness of the bang-bang principle},
     journal = {ESAIM: Control, Optimisation and Calculus of Variations},
     pages = {254--283},
     publisher = {EDP-Sciences},
     volume = {14},
     number = {2},
     year = {2008},
     doi = {10.1051/cocv:2007044},
     zbl = {1133.49006},
     mrnumber = {2394510},
     language = {en},
     url = {http://www.numdam.org/articles/10.1051/cocv:2007044/}
}
TY  - JOUR
AU  - Leugering, Gunter
AU  - Gugat, Martin
TI  - $L^\infty $-norm minimal control of the wave equation : on the weakness of the bang-bang principle
JO  - ESAIM: Control, Optimisation and Calculus of Variations
PY  - 2008
DA  - 2008///
SP  - 254
EP  - 283
VL  - 14
IS  - 2
PB  - EDP-Sciences
UR  - http://www.numdam.org/articles/10.1051/cocv:2007044/
UR  - https://zbmath.org/?q=an%3A1133.49006
UR  - https://www.ams.org/mathscinet-getitem?mr=2394510
UR  - https://doi.org/10.1051/cocv:2007044
DO  - 10.1051/cocv:2007044
LA  - en
ID  - COCV_2008__14_2_254_0
ER  - 
Leugering, Gunter; Gugat, Martin. $L^\infty $-norm minimal control of the wave equation : on the weakness of the bang-bang principle. ESAIM: Control, Optimisation and Calculus of Variations, Tome 14 (2008) no. 2, pp. 254-283. doi : 10.1051/cocv:2007044. http://www.numdam.org/articles/10.1051/cocv:2007044/

[1] A. Barvinok, A course in convexity. AMS, Providence, Rhode Island (2002). | Zbl 1014.52001

[2] J.K. Bennighof and R.L. Boucher, Exact minimum-time control of a distributed system using a traveling wave formulation. J. Optim. Theory Appl 73 (1992) 149-167. | MR 1152240 | Zbl 0794.49004

[3] F.H. Clarke, Optimization and Nonsmooth Analysis. John Wiley, New York (1983). | MR 709590 | Zbl 0582.49001

[4] A. Dovretzki, On Liapunov's convexity theorem. Proc. Natl. Acad. Sci 91 (1994) 2145. | MR 1264123 | Zbl 0798.28006

[5] V. Drobot, An infinte-dimensional version of Liapunov's convexity theorem. Michigan Math. J 17 (1970) 405-408. | MR 274702 | Zbl 0192.48801

[6] C. Fabre, J.-P. Puel and E. Zuazua, Contrôlabilité approchée de l’équation de la chaleur linéaire avec des contrôles de norme l minimale. (Approximate controllability for the linear heat equation with controls of minimal l norm). C. R. Acad. Sci., Paris, Sér. I 316 (1993) 679-684. | MR 1214415 | Zbl 0799.35094

[7] C. Fabre, J.-P. Puel and E. Zuazua, Approximate controllability of the semilinear heat equation. Proc. R. Soc. Edinb., Sect. A 125 (1995) 31-61. | MR 1318622 | Zbl 0818.93032

[8] M. Gugat, Time-parametric control: Uniform convergence of the optimal value functions of discretized problems. Contr. Cybern 28 (1999) 7-33. | MR 1695561 | Zbl 0951.49032

[9] M. Gugat and G. Leugering, Regularization of l -optimal control problems for distributed parameter systems. Comput. Optim. Appl 22 (2002) 151-192. | MR 1911061 | Zbl 1015.49020

[10] M. Gugat, G. Leugering and G. Sklyar, l p -optimal boundary control for the wave equation. SIAM J. Control Optim 44 (2005) 49-74. | MR 2176666 | Zbl 1083.49017

[11] H. Hermes and J. Lasalle. Functional analysis and time optimal control. Academic Press (1969). | MR 420366 | Zbl 0203.47504

[12] T. Kato, Linear evolution equations of hyperbolic type. Univ. Tokyo Sec. I 17 (1970) 241-258. | MR 279626 | Zbl 0222.47011

[13] T. Kato, Perturbation theory for linear operators, Corr. printing of the 2nd edn. Springer (1980). | MR 407617 | Zbl 0435.47001

[14] W. Krabs, On moment theory and controllability of one-dimensional vibrating systems and heating processes, Lecture Notes in Control and Information Science 173. Springer-Verlag, Heidelberg (1992). | MR 1162111 | Zbl 0955.93501

[15] W. Krabs, Optimal Control of Undamped Linear Vibrations. Heldermann Verlag, Lemgo, Germany (1995). | MR 1364174 | Zbl 0839.73002

[16] C.M. Lee and F.D.K. Roberts, A comparison of algorithms for rational l approximation. Math. Comp 27 (1973) 111-121. | MR 331719 | Zbl 0257.65018

[17] E.B. Lee and L. Markus, Foundations of Optimal Control Theory. Wiley, New York (1968). | MR 220537 | Zbl 0159.13201

[18] J.-L. Lions, Exact controllability, stabilization and perturbations of distributed systems. SIAM Rev 30 (1988) 1-68. | MR 931277 | Zbl 0644.49028

[19] A. Lyapunov, Sur les fonctions-vecteurs complètement additives. Bull. Acad. Sci. URSS, Sér. Math 4 (1940) 465-478. | JFM 66.0219.02 | MR 4080 | Zbl 0024.38504

[20] J. Macki and A. Strauss, Introduction to Optimal Control Theory. Springer-Verlag, New York (1982). | MR 638591 | Zbl 0493.49001

[21] V.J. Mizel and T.I. Seidman, An abstract bang-bang principle and time-optimal boundary control of the heat equation. SIAM J. Control Optim 35 (1997) 1204-1216. | MR 1453296 | Zbl 0891.49014

[22] N. Papageorgiu, Measurable multifunctions and their applications to convex integral functionals. Internat. J. Math. Math. Sciences 12 (1989) 175-192. | MR 973087 | Zbl 0659.28008

[23] G.K. Pedersen, Analysis Now. Springer-Verlag, New York (1989). | MR 971256 | Zbl 0668.46002

[24] R.T. Rockafellar, Convex Analysis. Princeton University Press (1970). | MR 274683 | Zbl 0193.18401

[25] K. Yosida, Functional Analysis. Springer, Berlin (1965).

[26] E. Zuazua, Optimal and approximate control of finite-difference approximation schemes for the 1d wave equation. Rend. Mat. Appl 24 (2004) 201-237. | MR 2129966 | Zbl 1085.49041

[27] E. Zuazua, Propagation, observation. and control of waves approximated by finite difference methods. SIAM Rev 47 (2005) 197-243. | MR 2179896 | Zbl 1077.65095

[28] E. Zuazua, Controllability of partial differential equations: Some results and open problems, in Handbook of Differential Equations: Evolutionary Differential Equations, C. Dafermos and E. Feireisl Eds., Elsevier Science (2006).

Cité par Sources :